Wisconsin, 2018

Tornado and Flash Flood in Wisconsin, June 16, 2018

June 16, 2018 · NWS MKX · 10 events in 1 county or zone

Persistent thunderstorms developed over Columbia County near a warm front. The thunderstorms produced large hail, scattered tree damage, flash flooding, and one brief EFO tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
$1,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Persistent thunderstorms developed over Columbia County near a warm front. The thunderstorms produced large hail, scattered tree damage, flash flooding, and one brief EFO tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 16, 1:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 16, 1:15 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
215 PM CDT Sat Jun 16 2018

.DISCUSSION...

Rest of this Afternoon through Sunday Afternoon...Forecast
Confidence is Moderate to High...

Lake-modified outflow that pushed inland this morning has reached
a line from Lake Geneva to Watertown to Ripon as of 2 PM. East of
this line, particularly for those counties boarding Lake
Michigan, cooler lake air has kept temperatures in the 70s to
around 80 degrees, with dewpoints in the low to mid 60s.
Temperatures will likely warm a bit more this afternoon, but heat
indices will fall short of initial expectations in this area.

Further west, however, very warm and humid conditions are being
observed, with temperatures around 90 and dewpoints in the mid
70s.  This is resulting in heat indices around 100 degrees.

The aforementioned outflow boundary may serve as focus for a few
showers or storms later this afternoon, though potential seems
pretty low given weak convergence along the boundary. With plenty
of instability, anything that does develop could be briefly
strong, with a risk for gusty winds and hail. Locally heavy rain
would also be a risk given the rather tropical airmass in place
across the region.

Confidence is fairly high that the entire forecast area will see
the excessive heat on Sunday, with stronger synoptic flow and less
thunderstorm activity limiting the lake breeze to areas
within a few miles of the lake. Low to mid 90s are expected for
highs on Sunday, with heat indices between 98 and 102. Given these
expected temps, the Heat Advisory will continue through Sunday
afternoon.

Sunday night - Confidence...Medium
Main question is how far will any convection make it into the cwa.
The upper jet still looks well north though there is some
divergence proggd into our area. The LLJ still looks to be focused
more to the north, however low level thermal boundaries do sag
closer to our area. So, the GFS is most aggressive on precip into
the cwa while the ECMWF and NAM keep things more to the north.
Will use a blended solution at this time. The mid level ridging
still looks like it has a good hold on us so would prefer a slower
advancement of the activity into srn WI.

Monday and Monday night - Confidence...Medium
Enough uncertainty in place with regards to frontal timing, cloud
cover and convection to not push the advisory into Monday at this
time. the GFS is the fastest with respect to overspreading
showers/storms with frontal boundary moving through southern WI.
There are some slower solutions however guidance as a whole
suggests temps will be a bit cooler due to cloud cover.
Nevertheless, the very warm and humid airmass will be in place
until the surface/925 front swings through shifting winds around
to the northeast and ushering in a much cooler and less humid
airmass.

Tuesday - Confidence...Medium Slow southward movement of 850
baroclinic zone could result in lingering showers. Otherwise
looks cloudy and cooler with the surface front to our south and
enough moisture lingering to keep a good deal of cloud cover in
place. Onshore flow will make for even cooler conditions
lakeside.

Wednesday - Confidence...Medium
Will go with a dry forecast as it looks like frontal boundaries
would be far enough to our south with high pressure exerting a
greater influence. The latest ECMWF does throw a little wrench in
for Thursday with the

Thursday through Saturday - Confidence...Low
ECMWF and GFS show cyclogenesis either to our south and west,
respectively, so plenty of details to yet get ironed out as to how
this will evolve. But it does appear we could turn a bit more
unsettled.

&&

.AVIATION(21Z TAFS)...VFR conditions are expected through the next
24 hours. There is a slight chance for a few thunderstorms this
afternoon, though potential and coverage is far too sparse for
TAF inclusion at this time.

Winds will be southeasterly at KMKE, KUES and KENW through the
rest of the afternoon, before becoming southwest. At KMSN,
southwest winds will continue into Sunday.

&&

.MARINE...Waves will remain in the 1-3 foot range today, and diminish
to around 1 foot or so on Sunday. Winds will initially be onshore
this afternoon, but should become southwesterly later tonight, with
southwesterly (offshore) flow continuing on Sunday.

Thunderstorms are increasingly likely from late Sunday night
through Monday evening as a frontal boundary moves south through
the area.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT Sunday for WIZ046-047-051-052-
     056>060-062>072.

LM...None.
&&

Tonight/Sunday and Aviation/Marine...Boxell
Sunday Night through Saturday...Collar
Hazardous weather outlook, Jun 16, 2:20 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
320 PM CDT Sat Jun 16 2018

WIZ046-047-051-052-056>060-062>072-172030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
320 PM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A Heat Advisory is in effect for all of south central and
southeast Wisconsin through tonight.

An isolated thunderstorm or two is expected into the early
evening hours across parts of south central Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The Heat Advisory continues into early Sunday evening across the
area. Hot and humid conditions are expected. Heat index values
will likely reach around 100 degrees across southern Wisconsin.
The heat may linger into midday Monday.

There are chances for thunderstorms mainly later Sunday night into
Monday morning, with thunderstorms likely Monday afternoon into
Monday night, as a cold front moves south through the region.
There is a marginal risk for severe storms mainly Monday afternoon
and evening, along with locally heavy rainfall.

There is a chance of thunderstorms Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed into Sunday.

LMZ643>646-172030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
320 PM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Areas of fog may form over Lake Michigan tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There are chances for thunderstorms mainly later Sunday night into
Monday morning, with thunderstorms likely Monday afternoon into
Monday night, as a cold front moves south through the region.
There is a marginal risk for severe storms mainly Monday afternoon
and evening.

There is a chance of thunderstorms Friday.

Collar
www.weather.gov/mkx

In the hours before

Local storm report, Jun 16, 9:21 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1021 AM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      3 WSW MONONA            43.04N 89.38W
06/16/2018                   DANE               WI   911 CALL CENTER

            FOLLOW UP ON FLOODING: SEVERAL STALLED
            VEHICLES ON THE BELTLINE BETWEEN MILE
            MARKERS 261 AND 263, WHICH IS PARK ST AND
            JOHN NOLAN DR. ALSO 3 FEET OF WATER IN HWY
            14 IN TOWN OF MADISON. WATER INTO SOME HOMES
            ON SOUTHWEST SIDE OF CITY. WATER INTO SOME
            UW CAMPUS BUILDINGS.

&&
Local storm report, Jun 16, 9:23 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1023 AM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       2 SSW MADISON           43.06N 89.40W
06/16/2018  M4.43 INCH       DANE               WI   PUBLIC

            ALSO SMALL HAIL.

&&
Local storm report, Jun 16, 10:11 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1111 AM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       1 N FITCHBURG           43.00N 89.42W
06/16/2018  M3.50 INCH       DANE               WI   PUBLIC

            ON LACY RD. REPORT VIA FACEBOOK.

&&
Local storm report, Jun 16, 10:12 AM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1112 AM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     1 W DE FOREST           43.25N 89.36W
06/15/2018                   DANE               WI   PUBLIC

            LARGE OAK TREE DOWN ABOUT 1 MILE WEST OF
            DOWNTOWN DE FOREST. REPORTED VIA SOCIAL
            MEDIA. TIME ESTIMATED.

&&

MBK
Local storm report, Jun 16, 10:14 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1114 AM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       2 SSW MADISON           43.06N 89.40W
06/16/2018  M4.43 INCH       DANE               WI   PUBLIC

            ALSO SMALL HAIL.

0900 AM     HEAVY RAIN       4 SSW SHOREWOOD HILLS   43.03N 89.49W
06/16/2018  M4.12 INCH       DANE               WI   COCORAHS

            5 SW MADISON, STATION WI-DA-3.

0119 AM     HEAVY RAIN       STOUGHTON               42.92N 89.20W
06/16/2018  M4.04 INCH       DANE               WI   MESONET

            TOTAL SO FAR AT MESONET STATION STGHT,
            STOUGHTON.

0900 AM     HEAVY RAIN       2 S MIDDLETON           43.07N 89.51W
06/16/2018  M3.88 INCH       DANE               WI   COCORAHS

            6.1 W MADISON, STATION WI-DA-45.

0836 AM     HEAVY RAIN       4 SE CROSS PLAINS       43.08N 89.59W
06/16/2018  M3.80 INCH       DANE               WI   PUBLIC

0119 AM     HEAVY RAIN       1 ESE SHOREWOOD HILLS   43.07N 89.43W
06/16/2018  M3.80 INCH       DANE               WI   MESONET

            TOTAL SO FAR AT MESONET STATION MDSNW, 1 ESE
            SHOREWOOD HILLS.

0900 AM     HEAVY RAIN       1 SSW SHOREWOOD HILLS   43.06N 89.46W
06/16/2018  M3.76 INCH       DANE               WI   COCORAHS

            3.7 WSW MADISON, STATION WI-DA-13.

1000 AM     HEAVY RAIN       1 N FITCHBURG           43.00N 89.42W
06/16/2018  M3.50 INCH       DANE               WI   PUBLIC

            ON LACY RD. REPORT VIA FACEBOOK.

0900 AM     HEAVY RAIN       1 W SHOREWOOD HILLS     43.08N 89.47W
06/16/2018  M3.40 INCH       DANE               WI   COCORAHS

            4 W MADISON, STATION WI-DA-39.

0900 AM     HEAVY RAIN       MCFARLAND               43.02N 89.28W
06/16/2018  M3.35 INCH       DANE               WI   COCORAHS

            1 E MCFARLAND, STATION WI-DA-14.

0824 AM     HEAVY RAIN       1 NE MCFARLAND          43.03N 89.28W
06/16/2018  M3.23 INCH       DANE               WI   TRAINED SPOTTER

            OVERNIGHT RAINFALL REPORTED VIA SOCIAL
            MEDIA. 1.5 INCH DIAMETER BRANCH DOWN AS
            WELL.

0900 AM     HEAVY RAIN       1 SSW MIDDLETON         43.08N 89.52W
06/16/2018  M2.88 INCH       DANE               WI   COCORAHS

            6.4 W MADISON, STATION WI-DA-46.

0711 AM     HEAVY RAIN       2 SW SHOREWOOD HILLS    43.06N 89.48W
06/16/2018  M2.70 INCH       DANE               WI   CO-OP OBSERVER

            CHMW3 - CHARMANY FARM IN MADISON.

0725 AM     HEAVY RAIN       1 SSW MIDDLETON         43.10N 89.51W
06/16/2018  M2.58 INCH       DANE               WI   CO-OP OBSERVER

            WASTEWATER TREATMENT PLANT.

0400 AM     HEAVY RAIN       3 NE VERONA             43.02N 89.49W
06/16/2018  M2.56 INCH       DANE               WI   AMATEUR RADIO

            STORM TOTAL FROM 1155PM FRIDAY THROUGH 4AM
            SATURDAY.

0841 AM     HEAVY RAIN       1 NNE MONONA            43.07N 89.33W
06/16/2018  M2.50 INCH       DANE               WI   PUBLIC

            OVERNIGHT RAINFALL REPORTED CLOSE TO MONONA
            GOLF COURSE. REPORTED VIA SOCIAL MEDIA.

0704 AM     HEAVY RAIN       MCFARLAND               43.02N 89.29W
06/16/2018  M2.43 INCH       DANE               WI   TRAINED SPOTTER

0900 AM     HEAVY RAIN       5 ENE MOUNT HOREB       43.03N 89.63W
06/16/2018  M2.31 INCH       DANE               WI   COCORAHS

            5.5 WNW VERONA NEAR RILEY, STATION WI-DA-49.

0941 AM     HEAVY RAIN       1 E MAPLE BLUFF         43.11N 89.35W
06/16/2018  M2.28 INCH       DANE               WI   COCORAHS

            3 NE MADISON, STATION WI-DA-52.

0819 AM     HEAVY RAIN       2 N VERONA              43.02N 89.53W
06/16/2018  M2.25 INCH       DANE               WI   PUBLIC

            LOCATION JUST EAST OF UNIVERSITY RIDGE GOLF
            COURSE. OVERNIGHT RAINFALL REPORTED VIA
            SOCIAL MEDIA.

0941 AM     HEAVY RAIN       1 W DE FOREST           43.25N 89.36W
06/16/2018  M1.75 INCH       DANE               WI   PUBLIC

            OVERNIGHT RAINFALL. REPORTED VIA SOCIAL
            MEDIA.

0839 AM     HEAVY RAIN       1 NW WIND POINT         42.79N 87.79W
06/16/2018  M1.50 INCH       RACINE             WI   PUBLIC

            OVERNIGHT RAINFALL REPORTED NEAR
            INTERSECTION OF HIALEAH DRIVE AND ERIE
            STREET. REPORTED VIA SOCIAL MEDIA.

0816 AM     HEAVY RAIN       1 S WIND LAKE           42.81N 88.16W
06/16/2018  M1.05 INCH       RACINE             WI   PUBLIC

0115 AM     HAIL             4 WNW ARENA             43.18N 89.99W
06/16/2018  M0.75 INCH       IOWA               WI   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

1050 PM     TSTM WND DMG     1 W DE FOREST           43.25N 89.36W
06/15/2018                   DANE               WI   PUBLIC

            LARGE OAK TREE DOWN ABOUT 1 MILE WEST OF
            DOWNTOWN DE FOREST. REPORTED VIA SOCIAL
            MEDIA. TIME ESTIMATED.

1230 AM     FLASH FLOOD      3 WSW MONONA            43.04N 89.38W
06/16/2018                   DANE               WI   911 CALL CENTER

            FOLLOW UP ON FLOODING: SEVERAL STALLED
            VEHICLES ON THE BELTLINE BETWEEN MILE
            MARKERS 261 AND 263, WHICH IS PARK ST AND
            JOHN NOLAN DR. ALSO 3 FEET OF WATER IN HWY
            14 IN TOWN OF MADISON. WATER INTO SOME HOMES
            ON SOUTHWEST SIDE OF CITY. WATER INTO SOME
            UW CAMPUS BUILDINGS.

0126 AM     FLASH FLOOD      MADISON                 43.08N 89.39W
06/16/2018                   DANE               WI   LAW ENFORCEMENT

            NUMEROUS VEHICLES STRANDED. WATER ENTERING
            LOWER LEVELS OF HOUSES AND APARTMENT
            BUILDINGS. FIRE DEPARTMENT PERFORMING WATER
            RESCUES.

&&
Local storm report, Jun 16, 10:57 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1157 AM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     2 SE SHOREWOOD HILLS    43.06N 89.42W
06/15/2018  E50 MPH          DANE               WI   PUBLIC

            SEVERAL TREES BLOWN DOWN SOUTHWEST OF
            DOWNTOWN MADISON. ESTIMATED TIME AND WIND
            GUST SPEED FROM RADAR. REPORTED VIA SOCIAL
            MEDIA.

&&

MBK

The radar

The Milwaukee radar (KMKX), 97 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
June 16, 3:00 PM CST
Where
Columbia County, 0.69 mi S of Portage
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
43.540, -89.450

Several trees down in and around Portage.

Thunderstorm Wind, Columbia

When
June 16, 3:50 PM CST
Where
Columbia County, 3.09 mi ESE of Dekorra
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
43.460, -89.410

Several trees and power lines down south of Portage.

Thunderstorm Wind, Columbia

When
June 16, 4:15 PM CST
Where
Columbia County, 3.39 mi SW of Rio Cowgill Fld Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
43.420, -89.304

Trees and power lines down across Traut Road.

Tornado, Columbia

When
June 16, 4:20 PM CST to 4:22 PM CST
Where
Columbia County, 3.5 mi NE of Poynette to 3.62 mi NE of Poynette
Rating
EF0
Path length
0.14 mi
Path width
50 yd
Property damage
$2,000
Reported by
Social Media
Coordinates
43.436, -89.351

Videos and pictures of the tornado were provided on social media. Minor tree damage likely occurred.

Hail, Columbia

When
June 16, 4:35 PM CST
Where
Columbia County, 0.85 mi SW of Portage
Measured
1 in hail
Reported by
911 Call Center
Coordinates
43.540, -89.460

Hail, Columbia

When
June 16, 4:54 PM CST
Where
Columbia County, 1.5 mi W of Dekorra
Measured
1.25 in hail
Reported by
Public
Coordinates
43.470, -89.500

Hail, Columbia

When
June 16, 4:56 PM CST
Where
Columbia County, 1.38 mi S of Dekorra
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.450, -89.470

Hail, Columbia

When
June 16, 5:11 PM CST
Where
Columbia County, 1.22 mi SE of Dekorra
Measured
1 in hail
Reported by
Public
Coordinates
43.460, -89.450

Hail, Columbia

When
June 16, 5:42 PM CST
Where
Columbia County, 1.22 mi SE of Dekorra
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.460, -89.450

Flash Flood, Columbia

When
June 16, 7:00 PM CST to 11:59 PM CST
Where
Columbia County, 5.6 mi W of Dekorra to 2.42 mi N of Okee
Cause
Heavy Rain
Property damage
$51,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
43.485, -89.580

Approximately 9 roads in the Town of Caledonia were closed due to flooding and washouts. Road repairs were needed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyThe tornado archive for Wisconsin, 2018Warnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757344, 757345, 757346, 757347, 757330, 757333, 757335, 757337, 757338, 757360.